Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 59, NWS Topeka, KS

May 27, 2013Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 27, 2013, 8:38 PM CDT for Republic County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2013, 8:38 PM CDT (01:38 UTC)
Expired
May 27, 2013, 9:15 PM CDT
In force
37 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Republic County, KS

The radar

The Grand Island radar (KUEX), 79 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 4:49 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2013-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 690 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2013-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
690 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

829 
WUUS53 KTOP 280138
SVRTOP
KSC157-280215-
/O.NEW.KTOP.SV.W.0059.130528T0138Z-130528T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
838 PM CDT MON MAY 27 2013

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 915 PM CDT

* AT 836 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORMOSO...
  AND MOVING EAST AT 30 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
           EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BELLEVILLE...COURTLAND...REPUBLIC AND SCANDIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3981 9764 3971 9764 3972 9794 4000 9794
      4001 9768 4000 9760
TIME...MOT...LOC 0138Z 271DEG 26KT 3981 9800

HAIL...1.50IN
WIND...60MPH

$$

PHILLIPS
3 follow-up statements
817 
WWUS53 KTOP 280153
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
853 PM CDT MON MAY 27 2013

KSC157-280215-
/O.CON.KTOP.SV.W.0059.000000T0000Z-130528T0215Z/
REPUBLIC-
853 PM CDT MON MAY 27 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
REPUBLIC COUNTY UNTIL 915 PM CDT...

AT 850 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORMOSO...AND
MOVING EAST AT 25 MPH.

HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.  SOFTBALL SIZE HAIL WAS REPORTED NEAR 
MONTROSE IN JEWELL COUNTY ABOUT 825 PM.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
         EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
COURTLAND...REPUBLIC AND SCANDIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3981 9764 3971 9764 3972 9794 4000 9794
      4001 9768 4000 9760
TIME...MOT...LOC 0153Z 268DEG 23KT 3980 9793

HAIL...2.50IN
WIND...60MPH

$$

PHILLIPS
198 
WWUS53 KTOP 280203
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
903 PM CDT MON MAY 27 2013

KSC157-280215-
/O.CON.KTOP.SV.W.0059.000000T0000Z-130528T0215Z/
REPUBLIC-
903 PM CDT MON MAY 27 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
REPUBLIC COUNTY UNTIL 915 PM CDT...

AT 859 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COURTLAND...
AND MOVING EAST AT 25 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.
         EXPECT WIND DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
REPUBLIC AND SCANDIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3981 9764 3976 9764 3975 9794 3987 9793
      3997 9780 4000 9778 4000 9764 4000 9760
TIME...MOT...LOC 0203Z 264DEG 22KT 3981 9785

HAIL...1.50IN
WIND...60MPH

$$

PHILLIPS
931 
WWUS53 KTOP 280214
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
914 PM CDT MON MAY 27 2013

KSC157-280225-
/O.EXP.KTOP.SV.W.0059.000000T0000Z-130528T0215Z/
REPUBLIC-
914 PM CDT MON MAY 27 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN REPUBLIC COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

LAT...LON 3981 9764 3976 9764 3975 9794 3987 9793
      3997 9780 4000 9778 4000 9764 4000 9760
TIME...MOT...LOC 0215Z 264DEG 22KT 3982 9775

$$

PHILLIPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:53 PM CDT, 45 minutes earlier.

Area forecast discussion, May 27, 7:53 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
753 PM CDT MON MAY 27 2013

.MESOSCALE DISCUSSION...
ISSUED AT 739 PM CDT MON MAY 27 2013

A LINE OF THUNDERSTORMS WITH 4 DISCRETE CELLS ALONG THE LINE FROM
RUSSELL KANSAS TO THE NEBRASKA BORDER. THESE INDIVIDUAL UPDRAFTS
HAVE STRONG MID LEVEL ROTATION AND PERIODS OF STRONG LOW LEVEL
MESOCYCLONES. THE SHEAR PROFILE WILL INCREASE IN INTENSITY AND
DIRECTIONAL TURNING THROUGH 9 PM AND BE MAINTAINED THROUGH THE REST
OF THE EVENING WITH LOW LEVEL EFFECTIVE HELICITY IN EXCESS OF 300 TO
500 M2/S2. MEANWHILE...AN UPPER LEVEL JET STREAK WILL INCREASE THE
MID TO JET LEVEL WINDS FROM 9 PM THROUGH THE REST OF THE EVENING.
THE SHEAR PROFILE IS FAVORABLE FOR THE CONTINUATION OF SUPERCELL
STRUCTURES...EVEN WITHIN POTENTIAL LINEAR UPSCALE DEVELOPMENT. ANY
DISCRETE STORMS FROM THIS TIME ON WILL SEE INCREASING TORNADO
POTENTIAL AS LONG AS THEY CAN REMAIN ROOTED ON THE SURFACE. IT WOULD
APPEAR THAT THE GREATEST LIKELIHOOD FOR TORNADOES WOULD FALL BETWEEN
8 PM AND 11 PM IN DISCRETE STORMS AND EVEN SOME OF THE EMBEDDED
SUPERCELL STRUCTURES WITHIN UPSCALE LINEAR DEVELOPMENT. IF
TEMPERATURES REMAIN WARM IN ADVANCE OF THE CONVECTION...THAT TORNADO
THREAT WILL CONTINUE DEEPER INTO THE NIGHT UNTIL THE CAP STRENGTHENS
SUFFICIENTLY TO MITIGATE TORNADO THREAT.

THERE IS A GENERAL EXPECTATION FOR THE COLD POOLS FROM THESE STORMS
TO EVENTUALLY CONGEAL INTO FORWARD PROPAGATING MCS WITH SIGNIFICANT
WIND POTENTIAL AND SOME CONTINUED HAIL POTENTIAL. THE TRACK WOULD
LIKELY BE INITIALLY EAST WITH AN EVENTUAL TURN TOWARD THE EAST
SOUTHEAST AS IT MOVES INTO EASTERN KANSAS. ANY STORMS ON THE
SOUTHERN END OF THE LINE WILL MAINTAIN SOME TORNADO
POTENTIAL...ALONG WITH ANY INFLECTION POINTS ALONG A WARM FRONT
SITUATED ACROSS NORTHERN KANSAS...AND WITHIN ANY STRONG EMBEDDED
SUPERCELL STRUCTURES/MID LEVEL ROTATION THAT CAN BE MAINTAINED
WITHIN THE MCS.

BARJENBRUCH

&&

.SHORT TERM...
ISSUED AT 243 PM CDT MON MAY 27 2013

REST OF MONDAY THROUGH TONIGHT...

SURFACE ANALYSIS AT 18Z SHOWS A STRONG SURFACE CYCLONE AROUND 998 TO
1000 MB LOCATED JUST WEST OF KHYS. THE SURFACE TROUGH IS GETTING A
BIT DEEPER AS THE DAY PROGRESSES AS EARLIER IT WAS ANALYZED BETWEEN
1000 TO 1002 MB. THE TIGHT SURFACE PRESSURE GRADIENT HAS ALLOWED FOR
SOUTHERLY WINDS TO PUSH NORTHWARD USHERING IN GOOD RICH GULF
MOISTURE INTO EASTERN KANSAS. VISIBLE IMAGERY SHOWS A VERY WELL
DEFINED OUTFLOW BOUNDARY FROM THIS MORNING'S MCS LIES ON A LINE FROM
KIMP ARCING SOUTHEASTWARD TOWARD KPPF. SKIES HAVE BEEN CLEAR ACROSS
THE AREA LEADING TO SIGNIFICANT DESTABILIZATION...CHARACTERIZED BY
ML CAPE VALUES OF AROUND 3000 TO 4000 J/KG. AS MORE MOISTURE STREAMS
INTO THE AREA AND HEATING CONTINUES WE COULD SEE BOUNDARY LAYER
CONDITIONS IN THE LOWER 80S WITH DEWPOINTS IN THE UPPER 60S TO LOWER
70S. THIS WOULD LIKELY LEAD TO ML CAPE VALUES HIGHER THAN THE
CURRENT 3000 J/KG. ALSO AT THE SURFACE A VERY PRONOUNCED DRY LINE IS
CURRENTLY ANALYZED NOSING INTO THE KGBD AREA. HOT/DRY SOUTHWEST
WINDS ARE CURRENTLY ENCOUNTERING THE MOIST E/SE WINDS IN THAT KGBD
AREA. THIS AREA WILL PROVIDE THE BEST LOW LEVEL CONVERGENCE FOR
ASCENT...ONCE WE CAN ERODE THE CAP AND GET SOME MID LEVEL ASCENT.
CURRENTLY THE VISIBLE SATELLITE NEAR THE DRYLINE/OUTFLOW
BOUNDARY/WARM FRONT TRIPLE POINT AREA SHOWS LITTLE IN THE WAY OF
CUMULUS FIELD DEVELOPMENT AS THE CAP HOLDS STRONG. FURTHER WEST ON
SATELLITE IT LOOKS AS THOUGH HIGH BASED DEEP CONVECTION IS
OCCURRING...PROBABLY IN RESPONSE TO AN APPROACHING SHORTWAVE TROUGH
COMING OFF THE HIGH PLAINS. ONCE THAT MID LEVEL ASCENT REACHES
CENTRAL KANSAS EXPECT RAPID DEVELOPMENT OF STRONG THUNDERSTORMS
CAPABLE OF PRODUCING LARGE HAIL...STRONG WINDS...AND POSSIBLY SOME
TORNADOES.

EXPECT CONVECTIVE INITIATION TO OCCUR BETWEEN 21 AND 22Z WITH
INITIAL DEVELOPMENT TAKING PLACE BETWEEN KGBD AND K9K7 (ELLSWORTH).
DEEP LAYER SHEAR VECTORS COME OUT OF THE WEST AT 40 TO 50 KTS
INDICATING THAT STORMS WILL BE ABLE TO GROW UPSCALE TO SUPERCELLS
VERY QUICKLY WHILE MOVING EASTWARD. GIVEN THE STRONG SHEAR/CAPE
RELATIONSHIP IT APPEARS LIKELY THAT LARGE HAIL UP TO THE SIZE OF
BASEBALLS WILL OCCUR WITH ANY STORM THAT CAN REMAIN DISCRETE. SINCE
STORMS WILL BE SURFACE BASED IT IS ALSO LIKELY THAT THE STRONGEST
STORMS WILL BE ABLE TO PRODUCE STRONG WINDS POTENTIALLY REACHING 70
TO 80 MPH.

THE TORNADO THREAT FOR PORTIONS OF CENTRAL AND NORTH CENTRAL KANSAS
REMAIN RATHER ELEVATED FOR TONIGHT. THE MOST STRIKING PART OF THIS
PARTICULAR EVENT...OTHER THAN THE EXTREME CAPE/AND DEEP LAYER SHEAR
IS THE STRONGLY CLOCKWISE CURVED HODOGRAPHS. THE OUTFLOW
BOUNDARY...IN COMBO WITH THE SURFACE SYNOPTIC WINDS HAVE CAUSED A
STRONG SOUTHEASTERLY COMPONENT TO THE SURFACE WINDS. IN THE 21Z TO
03Z TIME FRAME MODELS INDICATED A BACKING AND STRENGTHENING OF THE
LOW LEVEL JET TO AROUND 25 KTS BY 00Z AND UP TO 40-50 KTS BY 03Z.
THIS WILL CAUSE A LENGTHENING OF THE LOW LEVEL HODOGRAPH...YIELDING
0-1 SRH VALUES APPROACHING 150 J/KG BY 00Z AND OVER 300 J/KG BY 03Z.
SHOULD A SUPERCELL OR TWO BE ABLE TO STAY DISCREET IN GOOD MOISTURE
WITH LOW LCL'S THE EXTREME LOW LEVEL SHEAR WILL MAKE TORNADIC
ACTIVITY A STRONG POSSIBILITY...ESPECIALLY ACROSS C/NC KANSAS...WEST
OF MANHATTAN.

IT IS TOUGH TO SAY EXACTLY HOW LONG THE STORMS WILL BE ABLE TO
REMAIN DISCREET...AS SOME SHORT RANGE MODELS INDICATE A QUICK
TRANSITION INTO LINEAR MODE...PERHAPS AS EARLY AS 01Z. SHOULD STORMS
REMAIN DISCREET THE TORNADO THREAT WILL CONTINUE THROUGH THE
NIGHT...HOWEVER AS STORMS BECOME MORE CONGEALED AND LINEAR IN NATURE
THE TORNADO THREAT WILL DIMINISH SOMEWHAT...BUT AS THE LOW LEVEL
SHEAR INCREASES OVERNIGHT EVEN LINEAR CONVECTION WILL BE ABLE TO
PRODUCE TORNADIC SPIN UPS...ESPECIALLY IF IT ENCOUNTERS ANY
LINGERING BOUNDARIES FROM PREVIOUS CONVECTION...ESPECIALLY THE PRE
EXISTING OUT FLOW BOUNDARY. THE LINEAR MCS WILL ALSO HAVE A STRONG
WIND THREAT AS IT MOVES EASTWARD THROUGH THE EASTERN HALF OF THE
FORECAST AREA LATER TONIGHT. SOME MODEL GUIDANCE INDICATES THAT THE
LINEAR CONVECTION MAY EXIT THE AREA BY MIDNIGHT...OR PERHAPS A
COUPLE HOURS THEREAFTER.  EXPECT MOSTLY LIGHT LINGERING RAIN THROUGH
TUESDAY MORNING AFTER THE HEAVIEST RAIN FROM THE MCS MOVES EAST OF
THE AREA.

JL

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 243 PM CDT MON MAY 27 2013

SEVERE THUNDERSTORMS MAY RETURN TO THE AREA ON TUESDAY AFTERNOON BUT
MUCH REMAINS TO BE RESOLVED IN TERMS OF SMALL SCALE FEATURES AND
OUTFLOW FROM TONIGHTS CONVECTION. IT SEEMS AS THOUGH THE MORNING WILL
PROBABLY BE DRY WITH ANY MCS ACTIVITY HAVING PUSHED OUT OF THE AREA.
BY AFTERNOON MOST MODEL GUIDANCE SUGGESTS A SOUTHWEST TO NORTHEAST
ORIENTED CONVERGENCE ZONE NEARLY BISECTING THE FORECAST AREA. THIS
SHOULD BECOME A FOCUS FOR AFTERNOON CAP WEAKENING...LIKELY TO THE
POINT OF CONVECTIVE INITIATION WITHIN THE FORECAST AREA BY MID TO
LATE AFTERNOON. THIS WILL ONCE AGAIN BE A STRONGLY UNSTABLE AIRMASS
WITH AROUND 40 KTS OF DEEP LAYER SHEAR. IT MAY BE MORE DIFFICULT TO
MAINTAIN DISCRETE CONVECTION GIVEN THE ORIENTATION OF THE BOUNDARY
BUT WITH SUPERCELL ACTIVITY POSSIBLE AT LEAST INITIALLY...ALL MODES
OF SEVERE WEATHER WOULD SEEM PLAUSIBLE...WITH A FOCUS ACROSS NORTH
CENTRAL KANSAS...AND PERHAPS INTO NORTHEAST KANSAS. MAY SEE ANOTHER
ROUND OF OVERNIGHT MCS ACTIVITY DEPENDING UPON THE EVOLUTION OF THE
EVENING THUNDERSTORMS.

WEDNESDAY MORNING MAY SEE REMNANT MCS ACTIVITY HANGING AROUND THE
FORECAST AREA BEFORE CLEARING FROM WEST TO EAST DURING THE
AFTERNOON. THE PRIMARY TROUGH AXIS WILL BE APPROACHING FROM THE WEST
BY WEDNESDAY AFTERNOON WITH STRONG ASCENT OVERSPREADING WESTERN
KANSAS. WIDESPREAD THUNDERSTORMS WILL DEVELOP AMIDST THE ASCENT TO
THE WEST...AND WHILE THE STORM MOTION WILL HAVE QUITE A BIT OF A
NORTHERLY COMPONENT TO IT...THIS ACTIVITY WILL SPREAD EAST INTO
NORTH CENTRAL KANSAS BY EVENING...AND LIKELY GROW UPSCALE INTO AN
MCS WITH SEVERE POTENTIAL ON WEDNESDAY NIGHT.

THE THURSDAY FORECAST WILL BE GREATLY INFLUENCED BY CONVECTION LEFT
OVER FROM WEDNESDAY NIGHT. THERE ALSO SEEMS TO BE A CHANCE FOR
WIDESPREAD THUNDERSTORMS THROUGH THE MORNING AND PERHAPS EARLY
AFTERNOON AS THE STRONG SHORT WAVE TROUGH AXIS PASSES OVERHEAD.
SHOULD SEE SUBSIDENCE IMMEDIATELY BEHIND THIS WAVE THOUGH WHICH
COULD ALLOW SOME ATMOSPHERIC RECOVERY BY LATE AFTERNOON/EVENING.
CONVECTIVE MODE AND EVOLUTION ARE THE GREATEST QUESTION MARK ON
THURSDAY AS THERE IS SUFFICIENT INSTABILITY AND MORE THAN ENOUGH
WIND SHEAR TO SUPPORT POTENTIAL FOR AT LEAST ONE...IF NOT MULTIPLE
ROUNDS OF STRONG TO SEVERE THUNDERSTORMS. SHEAR PROFILES EXHIBIT
MUCH TURNING WITH HEIGHT...SUGGESTIVE OF ENHANCED LOW LEVEL
MESOCYCLONE POTENTIAL.

THURSDAY NIGHT THE MAIN UPPER LEVEL LOW CONTINUES TO ADVANCE
EASTWARD INTO THE NORTHERN PLAINS WHILE SHORTWAVES ROTATE FURTHER
SOUTH ACROSS OUR AREA. IT SEEMS THAT EACH SHORTWAVE WILL BRING THE
CHANCE OF SEVERE STORMS WITH INSTABILITY AND SHEAR IN
PLACE...ESPECIALLY THURSDAY NIGHT AS THE ECMWF WANTS TO INCREASE
THE INSTABILITY ACROSS KANSAS AND DEVELOP THUNDERSTORMS WHICH WILL
MOVE THROUGH NORTHEAST KANSAS. ON FRIDAY IT APPEARS THE MAIN
ENERGY WILL DRAG A FRONT ACROSS THE AREA BRINGING MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS WHICH MAY BE SEVERE. PRECIP LOOKS TO
CONTINUE INTO SATURDAY AS THE FRONT SLIDES SOUTHEAST. THE SEVERE
THREAT LOOKS TO REMAIN SOUTH OF THE AREA AT THIS POINT WITH BETTER
INSTABILITY ACROSS OKLAHOMA. THE MODELS BEGIN TO DISAGREE ON HOW
THE UPPER LEVEL ENERGY LIFTS NORTHEAST WITH THE GFS KEEPING MORE
ENERGY ACROSS THE SOUTHWEST AND IS SLOWER MOVING THE FRONT AND
PRECIP OUT OF THE AREA. THEREFORE HAVE KEPT THE POPS THROUGH
SUNDAY MORNING FOR OUR SOUTHEAST AREAS. SUNDAY AND BEYOND LOOK TO
BE DRY AS THE MAIN ENERGY WORKS INTO THE GREAT LAKES REGION.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 739 PM CDT MON MAY 27 2013

CLUSTER OF CONVECTION OVER NORTH CENTRAL KANSAS WILL CONTINUE TO
DEVELOP/SPREAD EASTWARD OVERNIGHT AND IS EXPECTED TO PASS THROUGH THE
TERMINALS IN THE 03Z-08Z TIMEFRAME WITH MVFR CIGS/VSBYS AND GUSTY
WINDS. VFR CONDITIONS RETURNING TO THE TAF SITES BY 14Z IN THE WAKE
OF CONVECTION WITH SOUTH WINDS 10-15 KTS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...BARJENBRUCH
SHORT TERM...LEIGHTON
LONG TERM...BARJENBRUCH/SANDERS
AVIATION...63
Hazardous weather outlook, May 27, 3:16 PM CDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT MON MAY 27 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-282030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
316 PM CDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP IN CENTRAL KANSAS AND MOVE EAST IN THE
LATE AFTERNOON THROUGH THE NIGHT TIME HOURS. SOME OF THESE STORMS
MAY BE SEVERE...WITH HAIL UP TO THE SIZE OF BASEBALLS...WIND GUSTS
UP TO 70 MPH...AND A FEW TORNADOES POSSIBLE...PARTICULARLY IN
NORTH CENTRAL KANSAS FROM 5 PM THROUGH 11 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE FOR THE ENTIRE AREA FROM TUESDAY
THROUGH SATURDAY...WITH AT LEAST SOME CHANCE FOR SEVERE WEATHER
EACH DAY.

TUESDAY AFTERNOON AND TUESDAY NIGHT WILL SEE THE BEST SEVERE
WEATHER POTENTIAL IN NORTH CENTRAL AND NORTHEAST KANSAS. ANY
SEVERE THUNDERSTORMS ON WEDNESDAY WOULD LIKELY IMPACT NORTH
CENTRAL KANSAS DURING THE EVENING HOURS...AND SPREAD ACROSS THE
REMAINDER OF EASTERN KANSAS ON WEDNESDAY NIGHT.

THE ENTIRE FORECAST AREA MAY SEE MULTIPLE ROUNDS OF THUNDERSTORMS
FROM THURSDAY MORNING THROUGH FRIDAY...WITH SEVERE WEATHER
POSSIBLE THROUGH THE PERIOD. THE THUNDERSTORM CHANCES WILL
GRADUALLY DECREASE FROM NORTHWEST TO SOUTHEAST FRIDAY NIGHT
THROUGH SATURDAY.

WITH SEVERAL ROUNDS OF HEAVY RAINFALL POSSIBLE...THE THREAT FOR
FLOODING MAY BE ON THE INCREASE BY LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS EVENING AND ARE ENCOURAGED TO
REPORT ANY SEVERE WEATHER INCLUDING HAIL...WIND...AND TORNADOES TO THE
NATIONAL WEATHER SERVICE OR LAW ENFORCEMENT.

In the hours before

Local storm report, May 27, 3:14 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
314 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     HEAVY RAIN       4 S OZAWKIE             39.18N 95.48W
05/27/2013  M2.38 INCH       JEFFERSON          KS   TRAINED SPOTTER

            RAINFALL TOTAL AS OF 2PM

&&

KSANDERS
Local storm report, May 27, 8:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
838 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             6 S JAMESTOWN           39.52N 97.87W
05/27/2013  E0.88 INCH       CLOUD              KS   TRAINED SPOTTER

            GUSTY WINDS WITH NO DAMAGE.

&&

KSANDERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:58 PM CDTSevere Thunderstorm WarningTOPCloud47 min
May 27, 8:09 PM CDTSevere Thunderstorm WarningTOPRepublic51 min
May 27, 8:43 PM CDTSpecial Weather StatementTOPCloud, Washington32 min
May 27, 9:33 PM CDTTornado WarningTOPMarshall, Washington27 min
May 27, 9:58 PM CDTTornado WarningTOPMarshall, Nemaha32 min
May 27, 9:59 PM CDTSpecial Weather StatementTOPRepublic31 min
May 27, 10:04 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington26 min
May 27, 10:36 PM CDTSpecial Weather StatementTOPMarshall24 min
May 27, 10:38 PM CDTSpecial Weather StatementTOPWashington37 min
May 27, 10:41 PM CDTSpecial Weather StatementTOPNemaha34 min
May 27, 11:00 PM CDTSpecial Weather StatementTOPBrown, Jackson30 min
May 27, 11:04 PM CDTSpecial Weather StatementTOPNemaha26 min
May 27, 11:21 PM CDTAreal Flood AdvisoryTOPBrown, Nemaha3 hr
May 27, 11:42 PM CDTSpecial Weather StatementTOPBrown33 min
May 28, 9:16 AM CDTRiver Flood WarningTOPMarshall5 days
May 28, 12:22 PM CDTSpecial Weather StatementTOPAnderson23 min
May 28, 12:48 PM CDTSpecial Weather StatementTOPFranklin27 min
May 28, 2:19 PM CDTFlash Flood WatchTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie16 hr
May 28, 3:27 PM CDTWind AdvisoryTOPClay, Cloud, Dickinson, Ottawa, Republic26 hr
May 28, 3:31 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha44 min
May 28, 3:57 PM CDTTornado WarningTOPNemaha33 min
May 28, 4:18 PM CDTTornado Warning Tornado observedTOPNemaha42 min
May 28, 4:44 PM CDTFlash Flood WarningTOPBrown, Nemaha3 hr
May 28, 4:55 PM CDTTornado Warning Tornado observedTOPNemaha50 min
May 28, 5:00 PM CDTSpecial Weather StatementTOPOttawa30 min
May 28, 5:19 PM CDTTornado WarningTOPBrown, Jackson, Nemaha26 min
May 28, 5:23 PM CDTSevere Thunderstorm WarningTOPOttawa52 min
May 28, 5:31 PM CDTTornado Warning Tornado observedTOPOttawa29 min
May 28, 5:35 PM CDTSevere Thunderstorm WarningTOPClay40 min
May 28, 5:41 PM CDTTornado WarningTOPBrown34 min
May 28, 5:44 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha46 min
May 28, 5:51 PM CDTTornado Warning Tornado observedTOPOttawa39 min
May 28, 5:56 PM CDTSevere Thunderstorm WarningTOPClay, Cloud34 min
May 28, 6:05 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha25 min
May 28, 6:07 PM CDTSevere Thunderstorm WarningTOPBrown23 min
May 28, 6:13 PM CDTFlash Flood WarningTOPBrown, Nemaha4 hr
May 28, 6:13 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington32 min
May 28, 6:28 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha47 min
May 28, 6:29 PM CDTTornado Warning Tornado observedTOPOttawa31 min
May 28, 6:34 PM CDTSevere Thunderstorm WarningTOPWashington26 min
May 28, 6:36 PM CDTFlash Flood WarningTOPOttawa4 hr
May 28, 6:41 PM CDTSevere Thunderstorm WarningTOPBrown34 min
May 28, 6:58 PM CDTSevere Thunderstorm WarningTOPOttawa47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.